Alert archive / Minnesota / Flash Flood Watches in 2020

Flash Flood Watch 1, NWS Twin Cities, MN

May 26, 202018 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this flash flood watch at May 26, 2020, 4:56 PM CDT for 18 counties in Minnesota; 6 counties in Wisconsin. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 26, 2020, 4:56 PM CDT (21:56 UTC)
Expired
May 27, 2020, 4:00 AM CDT
In force
11 hr
Issued by
NWS Twin Cities, MN
Flood severity
None
All 24 counties

Anoka County, MN, Blue Earth County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Barron County, WI, Dunn County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

008 
WGUS63 KMPX 262156
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
456 PM CDT Tue May 26 2020

MNZ045-052-053-060>063-068>070-076>078-083>085-092-093-WIZ014>016-
023>025-270600-
/O.NEW.KMPX.FF.A.0001.200526T2156Z-200527T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanabec-Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Carver-
Scott-Dakota-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Including the cities of Mora, Cambridge, Center City, 
Minneapolis, Blaine, St Paul, Stillwater, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Le Sueur, Faribault, Red Wing, 
Mankato, Waseca, Owatonna, Blue Earth, Albert Lea, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, and Menomonie
456 PM CDT Tue May 26 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT WEDNESDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a

* Flash Flood Watch for portions of Minnesota and Wisconsin, 
  including the following areas, in Minnesota, Anoka, Blue 
  Earth, Carver, Chisago, Dakota, Faribault, Hennepin, Isanti, 
  Kanabec, Le Sueur, Ramsey, Rice, Scott, Waseca, and 
  Washington. In Wisconsin, Barron, Polk, and St. Croix. 

* Through late tonight.

* Scattered thunderstorms are expected to become concentrated
  along a cold front across eastern Minnesota into northwestern
  Wisconsin this evening. Heavy rainfall is likely in this
  corridor with localized totals of 3 to 4 inches, which could
  result in flash flooding. 

* Rapid water rises in creeks, streams, and low-lying areas are
  possible, along with urban flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

$$

Borghoff
1 follow-up statement
773 
WGUS63 KMPX 270203
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
903 PM CDT Tue May 26 2020

MNZ045-052-060-061-068-069-076-083-084-092-270315-
/O.CAN.KMPX.FF.A.0001.000000T0000Z-200527T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanabec-Isanti-Hennepin-Anoka-Carver-Scott-Le Sueur-Blue Earth-
Waseca-Faribault-
Including the cities of Mora, Cambridge, Minneapolis, Blaine, 
Chanhassen, Chaska, Victoria, Shakopee, Le Sueur, Mankato, 
Waseca, and Blue Earth
903 PM CDT Tue May 26 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central Minnesota and
south central Minnesota has been cancelled. The heavy rain threat
has shifted east with only scattered light showers expected for
the rest of the night.

$$

MNZ053-062-063-070-077-078-085-093-WIZ014>016-023>025-270900-
/O.CON.KMPX.FF.A.0001.000000T0000Z-200527T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chisago-Ramsey-Washington-Dakota-Rice-Goodhue-Steele-Freeborn-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Including the cities of Center City, St Paul, Stillwater, 
Hastings, Faribault, Red Wing, Owatonna, Albert Lea, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, and Menomonie
903 PM CDT Tue May 26 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT WEDNESDAY...

The Flash Flood Watch continues for

* Portions of Minnesota and Wisconsin, including the following 
  areas, in Minnesota, Chisago, Dakota, Freeborn, Goodhue, 
  Ramsey, Rice, Steele, and Washington. In Wisconsin, Barron, 
  Dunn, Pierce, Polk, Rusk, and St. Croix. 

* Until 4 AM CDT Wednesday.

* Thunderstorms with heavy rainfall rates will continue to track
  across the area late this evening, which could result in flash 
  flooding.
 
* Rapid water rises in creeks, streams, and low-lying areas are 
  possible, along with urban flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at May 26, 2:44 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 26, 2:44 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Tue May 26 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM CDT Tue May 26 2020

Regional satellite, radar and surface observations indicated a
nearly stationary frontal boundary bisecting Minnesota this
afternoon. This frontal boundary will focus the heavier
precipitation axis as it slowly moves eastward overnight.

There is enough spin in the lower levels of the atmosphere along
this frontal boundary, and the corresponding surface low moving
northward across Iowa this afternoon, to be concern with a few
short lived tornadoes. Although the instability isn't strong,
there is enough to warrant isolated low top supercells in this
type of environment. By this evening, all of the supercells will
merge, or congeal into a complex of thunderstorms that will
produce very heavy rainfall due to abnormally high PWATs values
(Near or above record territory for this evening). Localized 2 to
3 inches of rainfall will fall where these storms train over the
same areas for an hour or two. By late tonight, most of the
activity will have moved northeast into the Lake Superior area.
Residual showers will linger across far eastern Minnesota/western
Wisconsin Wednesday morning, with more scattered thunderstorms
developing in west central Wisconsin by the mid/late afternoon.
These storms are not expected to severe but locally heavy rainfall
is likely.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM CDT Tue May 26 2020

The large scale pattern looks to be somewhat progressive through the
longer term, with the upper trough that will be in place at the
start of the period moving east and given way to ridging for the
latter half of days. No significant precipitating systems appear in
the guidance, so overall it should be seasonably cool and dry to
start, with a warming trend from the weekend into early next week
with a few small chances of precipitation. Strong cold advection
will remain across the area Thursday into Thursday night, with a
decent pressure gradient keeping gusty northwest winds in place. A
weak shortwave trough embedded in the upper flow will slide by
mainly to our southwest Friday night into early Saturday, with a
chance for showers/thunderstorms in the far southwest portion of the
area. We'll get onto the backside of the surface high by Sunday,
with robust warm advection advertised by most of the guidance from
late Sunday though Monday. The next frontal passage looks to be in
the Monday night/Tuesday time frame, but it will be washing out as
it moves in and its associated shortwave trough tries to move
through the upper ridge. Some small PoPs seem warranted, but
moisture return looks somewhat limited ahead of it, so doesn't
appear to be too concerning at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue May 26 2020

IFR/MVFR cigs remained across a good portion of MPX western CWA
which will likely lift during the afternoon. However, I am not
confident enough to go VFR from KRWF-KSTC-KAXN. Elsewhere, timing
of TSRA is the main concern with convection likely developing
somewhere in southern Mn between 20-22z and moving north/northeast
during the afternoon/evening. I wouldn't be surprised to see IFR
in +TSRA based on the amount of moisture in the atmosphere. The
best time frame for the worst conditions in TSRA will occur
between 20-02z, with mostly heavy SHRA afterwords. I didn't get
too specific beyond 06z as abundant moisture near the surface will
lead to widespread IFR/LIFR conditions if skies clear.

KMSP...

Timing of TSRA is the most critical part of this TAF period and
likely sometime between 20-22z. It could be sooner or later but
this is a good starting point. VFR/MVFR cigs will be in the
vicinity but likely lifting to VFR during the afternoon between
any convection. Overnight is conditional based on the amount of
convection and if sky cover decreases and allows for fog to form.
If fog forms, LIFR conditions are becoming likely.

/OUTLOOK FOR KMSP/

Wed...Bcmg VFR. Wind W/NW at 5-10 kts.
Thu...VFR. Wind NW at 10-15 kts.
Fri...VFR. Wind NW at 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...
AVIATION...JLT
Hazardous weather outlook, May 26, 4:00 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Tue May 26 2020

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-272100-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott-
Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
400 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected through this evening. There
is a Slight risk of severe thunderstorms over eastern, south central,
and southeastern Minnesota into western Wisconsin. Tornadoes and
damaging wind gusts will be possible with the strongest storms
over this area. Locally heavy rainfall is also possible where
multiple thunderstorms move over the same area, which could result
in areas of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through this evening.

MNZ041>043-047>049-054>058-064-065-073-272100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
400 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed.

In the hours before

Special weather statement, May 26, 1:14 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
114 PM CDT Tue May 26 2020

WIZ015-016-025>028-262015-
Chippewa-Barron-Dunn-Eau Claire-Rusk-Pepin-
114 PM CDT Tue May 26 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PEPIN...
RUSK...DUNN...CHIPPEWA...EAU CLAIRE AND BARRON COUNTIES...

At 113 PM CDT, an area of scattered strong thunderstorms was located
approximately 30 miles south of Eau Claire, moving north at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
activity.

Locations impacted include...
Eau Claire, Menomonie, Rice Lake, Ladysmith, Chippewa Falls, Altoona,
Lake Hallie, Stanley, Bloomer, Barron, Lake Wissota and Chetek.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 41 and 86.
 U.S. Highway 53 between mile markers 86 and 152.

Frequent cloud to ground lightning is expected with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4538 9079 4537 9092 4460 9093 4460 9193
      4564 9203 4564 9078
TIME...MOT...LOC 1813Z 184DEG 30KT 4436 9115
Local storm report, May 26, 2:22 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             4 SE BOYD               44.91N 90.98W
05/26/2020  M0.88 INCH       CHIPPEWA           WI   TRAINED SPOTTER

            HAIL LASTED LESS THAN A MINUTE WITH JUST A
            FEW STONES.

&&

TDH
Special weather statement, May 26, 3:56 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
356 PM CDT Tue May 26 2020

MNZ093-262145-
Freeborn-
356 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 356 PM CDT, a strong thunderstorm was located near London, or 8
miles northeast of Northwood, moving north at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Clarks Grove, Geneva, London, Hollandale, Hayward and Myrtle.

This includes the following highways...
 Interstate 35 between mile markers 16 and 24.
 Interstate 90 between mile markers 161 and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4385 9340 4384 9305 4349 9305 4350 9320
TIME...MOT...LOC 2056Z 159DEG 27KT 4355 9315
Special weather statement, May 26, 4:08 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Tue May 26 2020

WIZ014-015-023-262230-
Polk-Barron-St. Croix-
408 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CROIX...
NORTHWESTERN BARRON AND POLK COUNTIES...

At 408 PM CDT, a strong thunderstorm was located over Clear Lake, or
29 miles northeast of River Falls, moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Richmond, Amery, Cumberland, Frederic, Luck, Clear Lake, Turtle
Lake, Balsam Lake, Centuria, Milltown, Almena and Clayton.

This includes the following highways...
 U.S. Highway 53 between mile markers 150 and 152.
 U.S. Highway 61 near mile marker 165.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4564 9215 4564 9172 4505 9235 4507 9260
      4565 9262 4565 9253 4573 9252 4572 9216
TIME...MOT...LOC 2108Z 206DEG 28KT 4523 9232
Special weather statement, May 26, 4:26 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
426 PM CDT Tue May 26 2020

WIZ015-025-262245-
Barron-Dunn-
426 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUNN AND CENTRAL
BARRON COUNTIES...

At 426 PM CDT, a strong thunderstorm was located near Wheeler, or 14
miles north of Menomonie, moving north at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Boyceville, Prairie Farm, Dallas,
Wheeler, Haugen, Ridgeland, Sumner and Arland.

This includes U.S. Highway 53 between mile markers 128 and 152.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4503 9176 4502 9201 4528 9211 4564 9177
      4564 9156 4563 9155
TIME...MOT...LOC 2126Z 176DEG 27KT 4511 9190
Special weather statement, May 26, 4:54 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Tue May 26 2020

MNZ084-085-093-262245-
Steele-Waseca-Freeborn-
454 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FREEBORN...STEELE
AND EASTERN WASECA COUNTIES...

At 454 PM CDT, a strong thunderstorm was located over Ellendale, or
14 miles north of Albert Lea, moving north at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Owatonna, Albert Lea, Waseca, Medford, New Richland, Clarks Grove,
Ellendale, Elysian, Geneva, Hollandale, Lemond and Clinton Falls.

This includes the following highways...
 Interstate 35 between mile markers 11 and 49.
 Interstate 90 between mile markers 156 and 164.
 U.S. Highway 14 between mile markers 152 and 178.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9368 4419 9309 4367 9321 4364 9337
TIME...MOT...LOC 2154Z 162DEG 25KT 4386 9333

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:56 PM CDTSpecial Weather StatementMPXFreeborn49 min
May 26, 4:54 PM CDTSpecial Weather StatementMPXFreeborn, Steele51 min
May 26, 4:58 PM CDTSpecial Weather StatementMPXFaribault47 min
May 26, 5:15 PM CDTTornado WarningMPXFaribault, Freeborn, Waseca16 min
May 26, 5:34 PM CDTSpecial Weather StatementMPXLe Sueur, Waseca56 min
May 26, 5:37 PM CDTSpecial Weather StatementMPXWashington53 min
May 26, 5:53 PM CDTSpecial Weather StatementMPXGoodhue37 min
May 26, 6:45 PM CDTSpecial Weather StatementMPXFreeborn45 min
May 26, 1:14 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Rusk2 hr
May 26, 4:08 PM CDTSpecial Weather StatementMPXPolk82 min
May 26, 4:26 PM CDTSpecial Weather StatementMPXBarron79 min
May 26, 4:33 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn57 min
May 26, 6:22 PM CDTSpecial Weather StatementMPXPepin, Pierce38 min

Nearby

Flash Flood Watches in Minnesota, 2020Flash Flood Watches in Wisconsin, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.